Nebraska, 2008Tornado and Hail in Nebraska, May 6, 2008
May 6, 2008 · NWS LBF · 35 events in 12 counties and zones
An approaching cold front and upper level disturbance encountered rich low level moisture, resulting in the development of supercell thunderstorms across portions of southwest into north central Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $148,000
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front and upper level disturbance encountered rich low level moisture, resulting in the development of supercell thunderstorms across portions of southwest into north central Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 6, 1:18 PM CST, 55 minutes earlier.
Area forecast discussion, May 6, 1:18 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
218 PM CDT TUE MAY 6 2008
.SYNOPSIS...
CONVECTIVE MODE HAS INITIATED NEAR SURFACE TROUGH/ADVANCING COLD
FRONT. SFC LOW DEEPENING IN ERN CO WILL CAUSE SFC WINDS TO BACK TO
THE SOUTH AND SOUTHEAST.
&&
.DISCUSSION...
NAM AND GFS LEAD TO DIFFERENT SCENARIOS THIS AFTERNOON AND EVENING
WITH FORECAST TRENDED TOWARD THE GFS SOLUTION THAT IS SLOWER WITH
DEVELOPMENT OF A CONVECTIVE CLUSTER IN CENTRAL SANDHILL NEAR THOMAS
COUNTY WHICH SHOULD LEAD TO MCS TO MOVE EAST SOUTHEAST THROUGH
CUSTER COUNTY LATE AFTN AND EVENING. ISOLATED VERY LARGE HAIL
POSSIBLE DUE TO FAVORABLE WIND SHEAR AND STEEP LAPSE RATES. DAMAGING
WIND THREAT SHOULD BE MORE LIMITED DUE TO HIGHER PRECIPITABLE WATER
VALUES AND MOIST BOUNDARY LAYER. MOST IF NOT ALL OF THE CONVECTION
SHOULD EXIT THE SOUTHEASTERN AREAS BY 06Z.
WEDNESDAY...COOL...DRIER AND STABLE CONDITIONS TO PREVAIL WITH
EASTERLY FLOW.
THURSDAY AND THURSDAY NIGHT...A REPEAT SCENARIO POSSIBLE WITH AN
APPROACHING COLD FRONT AND MID LEVEL DISTURBANCE DURING AFTN AND
EVENING. COOLER HIGHS IN THE MID AND UPPER 60S SHOULD LIMIT
INSTABILITY AND SEVER POTENTIAL HOWEVER.
FRIDAY THROUGH SATURDAY NIGHT...SHOWERS AND A FEW THUNDERSTORMS
POSSIBLE WITH HIGHS MAINLY IN THE MID 60S. FAST MOVING UPPER ZONAL
FLOW WILL MAKE TIMING DISTURBANCES DIFFICULT.
SUNDAY THROUGH TUESDAY...UPPER FLOW TO TURN NORTHWEST WITH A CHANCE
FOR SHOWERS OR THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY.
&&
.AVIATION DISCUSSION...
SCATTERED CONVECTION ACROSS WESTERN AND NORTH CENTRAL NEBRASKA WILL
BE THE MAIN HAZARD TO LIGHT AIRCRAFT THIS EVENING AS THESE STORM
WILL POSSIBLY CONTAIN LARGE HAIL AND GUSTY ERRATIC WINDS. POSSIBLE
MVFR CONDITIONS MAY OCCUR NEAR THESE STORMS AS WELL WITH
RESTRICTIONS TO VSBY DUE TO HEAVY RAIN/HAIL. ISOLATED CIGS MAY ALSO
DROP TO MVFR CONDITONS NEAR THESE STORMS. AFTER 06Z THE STRONGEST
STORMS SHOULD BE MOVING EASTWARD LEAVING MAINLY VFR CONDITIONS IN
PLACE...THOUGH IF ENOUGH RAINFALL OCCURS SOME LIGHT MIST BY SUNRISE
MAY BRING TEMORARY MFVR CONDITIONS TO THE LARGER RIVER VALLEYS.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
ROBERG/13
Hazardous weather outlook, May 6, 11:17 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1217 PM CDT TUE MAY 6 2008
NEZ004>010-022>029-035>038-056>059-069>071-094-071730-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1217 PM CDT TUE MAY 6 2008 /1117 AM MDT TUE MAY 6 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED TO EXPAND FROM
NORTH CENTRAL NEBRASKA BACK INTO THE SANDHILLS AND SOUTHWEST
NEBRASKA THROUGH THE AFTERNOON AND EARLY EVENING HOURS. MODERATE
INSTABILITY ACROSS THE AREA WILL LEAD TO THE POTENTIAL THAT SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER. LARGE
HAIL WILL BE THE PRIMARY THREAT...THOUGH SOME OF THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND VERY
HEAVY RAINFALL. THE AREA OF THE MOST CONCERN WILL BE EAST OF AN
OGALLALA TO THEDFORD TO VALENTINE LINE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY THIS WEEK. THE FRONTAL
SYSTEM IS EXPECTED TO STALL AND REMAIN NEARLY STATIONARY ALONG THE
CENTRAL PLAINS INTO THE WEEKEND. THERE IS CONSIDERABLE UNCERTAINTY
REGARDING THE POSITION OF THE FRONT AND THE RESULTING PROBABILITY
OF SEVERE THUNDERSTORMS. AT THIS TIME...IT APPEARS THAT THE SEVERE
WEATHER WILL STAY SOUTH OF THE AREA WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)
13
Event by event
32 hail, 1 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Hail, Lincoln
- When
- May 6, 2:13 PM CST
- Where
- Lincoln County, 9.05 mi NNW of Sutherland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.290, -101.200
Hail, Cherry
- When
- May 6, 2:30 PM CST
- Where
- Cherry County, 12.45 mi S of Wood Lake
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.450, -100.240
Hail, Lincoln
- When
- May 6, 2:49 PM CST
- Where
- Lincoln County, 0.52 mi W of Sutherland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.170, -101.140
Hail, Brown
- When
- May 6, 2:55 PM CST
- Where
- Brown County, 11.07 mi S of Ainsworth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.390, -99.860
Hail, Lincoln
- When
- May 6, 2:55 PM CST
- Where
- Lincoln County, 4.17 mi NE of Sutherland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.210, -101.070
Hail, Perkins
- When
- May 6, 2:18 PM MST
- Where
- Perkins County, 3.49 mi S of Grant
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.800, -101.730
Hail, Lincoln
- When
- May 6, 3:19 PM CST
- Where
- Lincoln County, 2.81 mi N of North Platte
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.190, -100.770
Hail, Lincoln
- When
- May 6, 3:29 PM CST
- Where
- Lincoln County, 2.81 mi N of North Platte
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.190, -100.770
Hail, Lincoln
- When
- May 6, 3:33 PM CST
- Where
- Lincoln County, 21.49 mi NNE of Maxwell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.360, -100.350
Hail, Perkins
- When
- May 6, 2:35 PM MST
- Where
- Perkins County, 0.69 mi S of Madrid
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.840, -101.530
Hail, Lincoln
- When
- May 6, 3:35 PM CST
- Where
- Lincoln County, 3.17 mi NNE of (Lbf)bird Fld North
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.170, -100.650
Hail, Rock
- When
- May 6, 3:35 PM CST
- Where
- Rock County, 9.49 mi NNW of Rose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.330, -99.530
Hail, Rock
- When
- May 6, 4:00 PM CST
- Where
- Rock County, 8 mi NE of Rose
- Measured
- 2.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.282, -99.359
The fire chief of the volunteer fire department reported golfball to tennis ball size hail covering the ground to a depth of 8 to 10 inches.
Hail, Holt
- When
- May 6, 4:05 PM CST
- Where
- Holt County, 12 mi NW of Swan Lake
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.293, -99.186
A volunteer fireman reported windows broken out of his home by the hail and the ground was completely covered.
Hail, Lincoln
- When
- May 6, 4:10 PM CST
- Where
- Lincoln County, 1 mi W of Wallace
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.830, -101.189
Hail, Rock
- When
- May 6, 4:10 PM CST
- Where
- Rock County, 4 mi SW of Rose
- Measured
- 4.25 in hail
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.159, -99.525
Softball size hail was observed at the Rose church. Windows were knocked out of one vehicle.
Hail, Holt
- When
- May 6, 4:15 PM CST
- Where
- Holt County, 5 mi SW of Swan Lake
- Measured
- 1.25 in hail
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 42.119, -99.089
Hail, Brown
- When
- May 6, 4:20 PM CST
- Where
- Brown County, 20 mi S of Long Pine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.240, -99.700
Hail, Custer
- When
- May 6, 4:30 PM CST
- Where
- Custer County, 1 mi N of Sargent
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.645, -99.370
Hail, Rock
- When
- May 6, 4:34 PM CST
- Where
- Rock County, 5 mi SW of Rose
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.149, -99.539
Hail, Garfield
- When
- May 6, 4:54 PM CST
- Where
- Garfield County, 20 mi NE of Burwell
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.985, -98.855
Thunderstorm Wind, Wheeler
- When
- May 6, 4:54 PM CST
- Where
- Wheeler County, 2 mi S of Bartlett to 5.5 mi SSE of Bartlett
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $140,000
- Reported by
- Emergency Manager
- Coordinates
- 41.851, -98.550
Five center pivot irrigation systems were overturned from thunderstorm wind gusts south and southeast of Bartlett. In addition, a grain bin was pushed in and wind mills were destroyed.
Hail, Custer
- When
- May 6, 4:55 PM CST
- Where
- Custer County, 16 mi WSW of Oconto
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.061, -100.064
Hail the size of pea to penny covered the ground.
Hail, Lincoln
- When
- May 6, 5:00 PM CST
- Where
- Lincoln County, 8 mi ESE of Brady
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.986, -100.228
Hail, Loup
- When
- May 6, 5:00 PM CST
- Where
- Loup County, 15 mi NNE of Almeria
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.031, -99.408
Hail, Garfield
- When
- May 6, 5:05 PM CST
- Where
- Garfield County, 26 mi NE of Burwell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.046, -98.772
Hail, Wheeler
- When
- May 6, 5:05 PM CST
- Where
- Wheeler County, 15 mi NW of Bartlett
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.033, -98.756
Hail, Lincoln
- When
- May 6, 5:27 PM CST
- Where
- Lincoln County, 3 mi S of Wellfleet
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.707, -100.730
Tornado, Frontier
- When
- May 6, 5:30 PM CST
- Where
- Frontier County, 6 mi SW of Maywood
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Law Enforcement
- Coordinates
- 40.609, -100.701
A tornado touched down briefly in open rangeland. No damage was reported.
Hail, Hayes
- When
- May 6, 5:35 PM CST
- Where
- Hayes County, 10 mi NNW of Hamlet
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.514, -101.303
Hail, Hayes
- When
- May 6, 6:00 PM CST
- Where
- Hayes County, 3 mi S of Hayes Center
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.477, -101.020
Hail, Frontier
- When
- May 6, 6:17 PM CST
- Where
- Frontier County, 3 mi S of Curtis
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.587, -100.520
Hail, Frontier
- When
- May 6, 6:25 PM CST
- Where
- Frontier County, 4 mi SW of Stockville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.489, -100.434
Funnel Cloud, Frontier
- When
- May 6, 6:32 PM CST
- Where
- Frontier County, 6 mi S of Stockville
- Reported by
- Trained Spotter
- Coordinates
- 40.443, -100.380
Hail, Frontier
- When
- May 6, 6:32 PM CST
- Where
- Frontier County, 1 mi S of Eustis
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.656, -100.030
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, May 6 to 7, 2008$438,000 · 1 in hail · 33 events
- Hail and Damaging Winds in Nebraska, May 6, 2008$110,000 · 1 in hail · 12 events
- Tornado and Flash Flood in Texas, May 6 to 7, 2008$50,000 · EF0 · 26 events
- Flood in Puerto Rico, May 6, 2008$115,000 · 1 event
- Hail and Damaging Winds in Oklahoma, May 6 to 7, 2008$35,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, May 6, 2008$20,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Iowa, May 6, 20081 injured · $10,000 · 1.75 in hail · 25 events
- Hail and Damaging Wind in Kansas, May 6, 20081.75 in hail · 26 events
- Flooding and Hail in Kansas, May 6 to 8, 2008$2,000 · 1 in hail · 25 events
- Flooding in South Dakota, May 6 to 11, 2008$25,000 · 5 events
- Flooding and Heavy Rain in Kansas, May 6 to 7, 2008$24,000 · 3 events
- Hail in Kansas, May 6, 20081.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92688, 92690, 92692, 92693, 92694, 92689, 92695, 92696, 92697, 92691, 92698, 92699, 92700, 92701, 92702, 92703, 92705, 92706, 92707, 100169, 92708, 92709, 92710, 92711, 92712, 92713, 100203, 92714, 92715, 92716, 92717, 92718, 92719, 92720, 92721.